Puerto Rico, 2020

Heavy Rain in Puerto Rico, August 16, 2020

August 16, 2020 · NWS SJU · 1 event in 1 county or zone

Moisture from Tropical Storm Josephine, which tracked northeast of the area, combined with local and diurnal effects to generate heavy showers and thunderstorms across most of interior Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Moisture from Tropical Storm Josephine, which tracked northeast of the area, combined with local and diurnal effects to generate heavy showers and thunderstorms across most of interior Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 16, 11:31 AM AST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 16, 11:31 AM AST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1131 AM AST Sun Aug 16 2020

.UPDATE...The latest sounding from San Juan at 16/12Z showed much
increased moisture and dew points--especially along the coast--are
now close to 80 degrees. The TPW from GOES 16 shows moisture from
Tropical Depression Josephine connected to the tropics over the
Anegada Passage and edging westward very slowly. The GFS has
captured this very well. The local area appears to be in a general
area of subsidence and this has allowed considerable sunshine
over the area. As a result, and coupled with the higher dew
points, many lower elevation stations are reporting apparent
temperatures in the range of 100-105 degrees Fahrenheit.

Clouds and showers are expected to develop more vigorously as the
day continues, with showers and thunderstorms forming over
western Puerto Rico this afternoon. We continue to expect local
urban and small stream flooding. Main change has been to the high
temperatures and dew points today. Tomorrow drier air is still
expected and this should reduce the shower and thunderstorm
activity compared to today.

&&

.AVIATION...SHRA/TSRA expected to dvlp by 16/17Z over much of the
NW two thirds of the island with convection streaming off the
local islands including Vieques and Saint Croix. SHRA/TSRA with
areas of MVFR and mtn obscurations to linger past 17/00Z this
evening. SHRA likely to continue over the USVI and the SE third of
PR thru 17/10Z. ESE sfc winds 5-15 kt with strong sea breeze
influences, bcmg less than 10 kt with land breezes aft 17/00Z. Aft
17/14Z sfc winds E with sea breezes 5-15 kt. Max winds S-SW 15-25
kt btwn FL330-470. At llvls max winds SE 16 kt at FL100.

&&

.MARINE...Seas should be coming down today. Buoy 41043 has not
reported since 2 AM AST, but lighter winds and the rapid
deterioration of Tropical Depression Josephine should indicate
improving conditions in our outer Atlantic waters. Therefore will
allow the small craft advisory to expire. Seas are not expected to
exceed 7 feet before Tuesday night at this time and that will be
contingent on winds increasing to 15 to 20 kt over the area and
east as forecast Monday night and Tuesday.

&&

.PREV DISCUSSION... /issued 531 AM AST Sun Aug 16 2020/

SYNOPSIS...Tropical Storm Josephine is still forecast to pass
well north of the region today, but some impacts are still
expected with enhanced shower and thunderstorm activity and
choppy to rough marine conditions. Improved weather conditions
with the typical shower pattern are expected by early next week,
but a generally moist and unstable weather pattern will prevail
by midweek through the upcoming weekend due to the passage of
multiple tropical waves, interrupted by an induced surface
trough.

SHORT TERM...Today through Tuesday...

The National Hurricane Center is issuing advisories on Tropical
Storm Josephine, located some 200 miles or more northeast of Puerto
Rico and the U.S.Virgin Islands. Maximum sustained winds were near
40 mph (65 km/h) with higher gusts based on the last discussion from
the National Hurricane center and TS Josephine is now in an area of
unfavorable upper-level wind shear. Therefore continued weakening is
expected during the next couple of days.

Locally, occasional bands of moisture fragments from distant
Josephine will continue to propagate west and south across the
region throughout the day. This moisture will aid in the development
of showers and possibly an isolated thunderstorm or two over the
regional waters during the rest of the morning hours. Some showers
will continue to reach parts of the north and east sections of the
islands, with periods of moderate to heavy rains possible in
isolated spots. Brief wind gusts with the passing showers and
isolated thunderstorms will also remain possible. For the rest of
today, a gradual increase in the low level moisture trailing
Josephine, along with better moisture convergence and local effects
will give way to afternoon convection over parts of the islands. The
heaviest rainfall should be over the west interior and northwest
sections of Puerto Rico. Period of locally heavy rains during the
afternoon may lead to minor urban and small stream flooding.

Lesser shower activity and a drier airmass is so far expected on
Monday. However, early morning and afternoon showers cannot be ruled
out in isolated areas on the windward side of the islands during the
early morning and over the west interior of Puerto Rico during the
afternoon. In addition, on Monday and into Tuesday expect a gradual
increase in the east to southeast trade winds as the northeast
Atlantic High pressure ridge builds across the forecast area. From
Tuesday onwards, expect afternoon convection to be in the form of
streamer-like showers in and around the islands, with the afternoon
rains focused mainly in the west interior and northwest sections of
Puerto Rico. Lesser shower activity is forecast during the afternoon
over the U.S. Virgin Islands, but a few showers will be possible on
the west-end or just downwind of the islands. Late Tuesday through
Wednesday, the next tropical wave is forecast to approach and move
mainly south of the region. Stay Tuned!

LONG TERM...Wednesday through Monday...

Recent model guidance continues to suggest that a wet and
unstable weather pattern will prevail across the region.
Significantly higher moisture levels with a chance for widespread
shower activity will enhance the potential for urban and small
stream flooding, as well as mudslides.

A fast-moving tropical wave, which is currently being monitored
by the National Hurricane Center and could potentially become a
tropical cyclone as is streams across the Caribbean Sea, is
forecast to stream south to southwest of the forecast area on
Wednesday. Lingering moisture from this wave is expected to affect
the area through at least Thursday, supporting diurnally induced
showers and isolated thunderstorms. Although an area of relative
drier air could briefly support improved weather conditions on
Thursday, locally induced activity is still expected. A surface
induced trough is forecast to quickly cross the forecast area on
Friday, followed by yet another and vigorous tropical wave during
the upcoming weekend. So far, both ECMWF and GFS model guidance
suggest that the latter, which also being monitored by the
National Hurricane Center, could potentially become a tropical
cyclone once it reaches the central tropical Atlantic with
closest approach to Puerto Rico and the US Virgin Islands by early
Saturday morning. A slight improvement in weather conditions is
expected by Sunday into early next week.

Even though it is too early to determine what impacts, if any,
these systems may bring to our area, residents and visitors in
Puerto Rico and the US Virgin Island should monitor the progress
of these systems as we move further into the peak of the
hurricane season.

AVIATION...VFR conds durg fcst pr. Passing SHRA w/chc of isold
TSRA ovr the local Atlantic waters and btw PR and the Northern
Leeward islands. VCSH at JSJ/IST/ISX/NCM/KPK with SHRA psbl
resulting in brief MVFR and MTN top obscr ovr ERN PR til 16/13z
SCT-BKN lyrs nr FL025... FL050 with SHRA/Isold TSRA. SHRA/isold
TSRA psbl around the USVI, as well as along the ctrl MTN range and
W PR between 16/16-23z. Winds fm E-ESE at 10-20 knots after
16/13z with brief wnd gust psbl with passing SHRA. Please refer to
latest NHC ADVSY TS Josephine.

MARINE...Tropical Storm Josephine is generating choppy to rough
seas across portions of the offshore Atlantic waters and Anegada
Passage. As a result, a Small Craft Advisory continues in effect
through this afternoon. Elsewhere, seas up to 5 feet and winds up
to 15 knots are expected. There is a moderate risk of rip currents
for beaches along the north coast of Puerto Rico, most beaches in
Culebra, eastern beaches in Vieques and Saint Croix, western
beaches in Saint Thomas and southern beaches in Saint John.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  92  79  91  79 /  40  50  40  40
STT  91  81  90  80 /  40  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 2 PM AST this afternoon for Atlantic
     Waters of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...WS
LONG TERM....MB
PUBLIC DESK...CVB
Hazardous weather outlook, Aug 16, 6:28 AM AST, 7 hours 32 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
504 AM AST domingo 16 de agosto de 2020

AMZ710>745-PRZ001>013-170915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera del
Atlantico y Caribe-
504 AM AST domingo 16 de agosto de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad leve de tronadas aisladas con
lluvia de moderada a fuerte con vientos en rafaga breves esta tarde
a traves de sectores del oeste de Puerto Rico.

.Inundaciones...Lluvia fuerte pudieran resultar en inundaciones
urbanas y de riachuelos menores o empozamiento de agua en carreteras
y en areas de pobre drenaje.

.Oleaje...Se espera oleaje picado y peligroso de hasta 7 pies a
traves de las aguas mar afuera del Atlantico.

.Corrientes marinas...Existe riesgo moderado de corrientes marinas
para playas a lo largo de la costa norte y asi como para las playas
del este y sur de Vieques y todas las playas de Culebra.

.Calor...Indices de calor pudieran estar entre 100 y 105 grados a
traves de algunas areas de Puerto Rico.

.Dias dos hasta el siete...lunes a sabado

El oleaje permanecera picado, especialmente a traves de las aguas
del Atlantico y el Pasaje de Anegada hasta el martes debido a
vientos. Tambien habra un riesgo moderado de corrientes marinas para
varias playas durante los proximos dias. Inundaciones urbanas y de
riachuelos menores en areas aisladas o empozamiento de agua en
carreters y en areas de pobre drenaje, permanecen posibles hasta por
lo menos el lunes. Se pronostica que una onda tropical se mueva
mayormente al sur de la region tarde el martes hasta miercoles. Esto
podria aumentar la probabilidad de desarrollo de aguaceros y
tronadas aisladas a traves de las islas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje, y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-170915-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del
Atlantico y aguas costeras adyacentes del Caribe-
504 AM AST sabado 16 de agosto de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Oleaje...Se espera oleaje picado de hasta 7 pies a traves de las
aguas mar afuera del Atlantico.

.Corrientes marinas...Existe riesgo moderado de corrientes marinas
para algunas playas del este de Santa Cruz, al igual que algunas
playas del sur de San John.

.Calor...Indices de calor pudieran sobrepasar los 100 grados en
Santa Cruz, asi como a traves de las islas del norte.

.Dias dos hasta el siete...lunes a sabado

El oleaje permanecera picado, especialmente a traves de las aguas
del Atlantico y el Pasaje de Anegada hasta por lo menos el martes
debido a vientos. Tambien habra un riesgo moderado de corrientes
marinas para varias playas durante los proximos dias. Empozamiento
de agua en carreters y en areas de pobre drenaje, permanecen
posibles hasta por lo menos el lunes. Se pronostica que una onda
tropical se mueva mayormente al sur de la region tarde el martes
hasta miercoles. Esto podria aumentar la probabilidad de desarrollo
de aguaceros y tronadas aisladas a traves de las islas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje, y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Aug 16, 1:36 PM AST, 24 minutes before
Special Weather Statement
National Weather Service San Juan PR
136 PM AST Sun Aug 16 2020

PRZ006-161830-
Central Interior-
136 PM AST Sun Aug 16 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MOROVIS...CIALES AND
OROCOVIS MUNICIPALITIES...

At 135 PM AST, strong thunderstorms were clustered near Ciales. The
storm is nearly stationary.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1818 6653 1830 6654 1829 6644 1819 6639
TIME...MOT...LOC 1734Z 240DEG 0KT 1827 6649

Snell
Special weather statement, Aug 16, 1:51 PM AST, 9 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
136 PM AST domingo 16 de agosto de 2020

...UN AREA DE FUERTES TRONADAS AFECTARA LOS MUNICIPIOS DE LAS
MOROVIS...CIALES...

A las 135 PM AST, fuertes tronadas estaban agrupadas cerca de
Ciales. La tormenta esta casi estacionara.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Los rayos pueden alcanzar hasta 10 millas de distancia de la
tronada. Busque refugio dentro de un edificio o vehiculo.

Snell/MB/CVB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Utuado

When
August 16, 2:00 PM AST to 10:00 PM AST
Where
Utuado County, 5.76 mi WNW of Utuado to 5.8 mi WNW of Utuado
Reported by
Emergency Manager
Coordinates
18.302, -66.781

Fifteen people trapped along Rio Tanama due to a water surge. Between 1 and 3 inches of rain fell across the area according to doppler radar estimates.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2020Every state in 2020This day in weather historyWarnings in Puerto Rico, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916134.